Hyperjacobians, Determinantal Ideals and Weak Solutions to Variational Problems

Peter J. Olver

Research output: Contribution to journalArticle

18 Scopus citations

Abstract

The problem of classifying homogeneous null Lagrangians satisfying an nth order divergence identity is completely solved. All such differential polynomials are affine combinations of higher order Jacobian determinants, called hyperjacobians, which can be expressed as higher dimensional determinants of higher order Jacobian matrices. Special cases, called transvectants, are of importance in classical invariant theory. Transform techniques reduce this question to the characterization of the symbolic powers of certain determinantal ideals. Applications to the proof of existence of minimizers of certain quasi-convex variational problems with weakened growth conditions are discussed.

Original languageEnglish (US)
Pages (from-to)317-340
Number of pages24
JournalProceedings of the Royal Society of Edinburgh: Section A Mathematics
Volume95
Issue number3-4
DOIs
StatePublished - Jan 1 1983

Fingerprint Dive into the research topics of 'Hyperjacobians, Determinantal Ideals and Weak Solutions to Variational Problems'. Together they form a unique fingerprint.

  • Cite this